Deputies suspect elephant tranquilizer mixed with local heroin

KENT COUNTY, Mich. — The Kent County Sheriff’s Department is warning the public about a powerful and deadly drug that may be laced with a current batch of heroin.

Undersheriff Michelle Young says that a woman died within the past few weeks after an overdose. Deputies suspect that the drug carfentanil – a type of morphine that’s used to tranquilize large mammals such as elephants – was laced in the heroin she was using.

Deputies also say they have two other open investigations involving the suspected carfentanil. Young says they’ll know for sure once the lab results are complete.

According to the DEA, carfentanil is 10,000 times more potent than morphine, and deputies say that just touching it can be lethal. Approaching the substance is giving deputies a headache because, according to Young, casual encounters with it can be enough to cause an overdose.

Narcan is largely ineffective in helping somebody overdosing on carfentanil; Young says it can be used several times with little to no effect.

Heroin use in Kent County has been steadily rising for the past couple years, and affects people across all walks of life says Undersheriff Young.

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s